PDA

View Full Version : Metoprolol and Breathing



Frosty
10-05-2010, 12:00 PM
Has anyone had new or worsening breathing problems with the addition of metoprolol?

Jillmgk
10-05-2010, 02:56 PM
I do not have HCM, but I do take Metatoprolol for my BP, and I do tend to have a hard time getting my breath sometimes- really its more like I can't get a deep breath. I can sit and focus and breathe deeply and do fine, but it just doesnt come naturally (does that make sense?)

Theresia
10-06-2010, 01:56 AM
My breathing issues was originally helped from metoprolol, but during the time I've taken it it has gradually became worse and worse.

Jill - that makes perfect sense, that's some of my experience, in addition to some other experiences.

How do you feel Frosty?

Frosty
10-06-2010, 05:52 AM
My HOCM is extremely mild although I do have symptoms, some of which have been attributed to other causes. It was originally diagnosed about 6 or 7 years ago accidently. But like with anything medical I pay very little attention and try not to make a big deal out of it.

I have asthma, diagnosed in 1984, and use Albuterol (inhaler and nebulizer). A couple of months ago my cardiologist suggested I use Spiriva and since then have not needed either the rescue inhaler or nebulizer. Last Thursday I went to see a specialist and he added metoprolol to the verapamil and aspirin. Friday and Saturday I was fine - then came Sunday onward until right now. My breathing has become so bad that my nebulizer use has gone from maybe once a day pre-Spiriva to none post-Spiriva to now 4 or 5 times per day. I am also noticing other symptoms getting worse. This is the reason for the question.

Tomorrow I am going back to this specialist's office for yet again another Echo since he wants to be able to see and interpret it himself and not have to rely on written reports. Although he is not hundreds of miles away it is still a very long commute and just hoping my inhaler works.

Jill - you not only make sense but seem to know exactly how I have been feeling at times.

Theresia - I am so sorry that you are going through all that you are (I have read your other posts) and I hope you get the relief that you need.

Theresia
10-06-2010, 06:31 AM
Ok Frosty! Your breathing issues is related to your asthma, and mine are related to heart failure. My sister also has asthma and HCM and the doctor wouldn't prescribe metoprolol to her because it could worsen her asthma. She got another type that is more specialized - it stays away from the lungs, or something. I'll write here later what her medicine is called.

I think that it shouldn't be so harmful if you quit taking metoprolol now until you can talk about this with your doctor.

Theresia
10-06-2010, 06:43 AM
Her beta blocker is called Emconcor.

Frosty
10-06-2010, 07:08 AM
Theresia -

This doctor said something about the asthma not being "true asthma" but for the life of me cannot remember what else he said. Will have to ask my niece who was with me.

What I do remember is him asking when I was diagnosed with congestive heart failure - he never ask "if", just "when". To me it was just one of those pesky little medical problems that I totally forgot about since it was several years ago - many years prior to HOCM.

Thanks for your input.

Largehearted
10-06-2010, 07:53 AM
Frosty.

I would give the Dr. a call to discuss any breathing problems. Some beta-blockers can increase asthma-like symptoms. Your Dr. should be aware of any such issues that develop.

Peace,

Leon

jfr15743
10-07-2010, 06:49 PM
Frosty:

Am 27 pills into my 100 mg metoprolol. My breathing seems (sounds) a bit more labored but its not sob like b4 metropolol. Go figure! I dont know how to explain it. The other symptoms I notice..I hope will fade. Its kind of a mood changer and I feel a bit spacey and forgetful and some aches and pains. Who knows...maybe they are unrelated, or semi related to the pill. The worst part is I feel its slowed me down some and don't have the energy I did before. I really hope that changes. It is what it is.

JR

potterpeg
10-07-2010, 07:17 PM
Frosty: I've been having major breathing problems lately (and coughing) and was seeing a pulmonary specialist along with my cardiologist. My lung doc finally said he couldn't do anything else for me and suspected the problem was "cardiac asthma". Could that have been what your doctor said you may have? Good luck with it and hope your meds get straightened out soon!

Frosty
10-07-2010, 09:11 PM
Spoke with the doctor yesterday since the breathing was not the only thing that worsened since the metoprolol and he told me to stop taking it and reduce the dose of verapamil -- feeling better since.

They already know part of the breathing problem is related to pulmonary and part to cardiac - what they are not able to figure out is how much is which.

Was able to keep my Echo appointment today and JR - Honda says Hi.